Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, June 3, 2008

June 3, 2008 · NWS AMA · 39 events in 2 counties and zones

Severe thunderstorms producing large hail and high winds moved across the central and eastern Oklahoma Panhandle during the late afternoon and early evening hours. however the hail and high winds did cause some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail and high winds moved across the central and eastern Oklahoma Panhandle during the late afternoon and early evening hours. No injuries were reported...however the hail and high winds did cause some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 3, 1:54 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 3, 1:54 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT TUE JUN 3 2008

.DISCUSSION...
UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN OVER SOUTHERN TEXAS
THROUGH THE END OF THE WEEK. THIS WILL ALLOW SHORT WAVE TROUGHS TO
MOVE THROUGH THE ZONAL FLOW ALOFT ACROSS THE PANHANDLES. IT WILL ALSO
ALLOW STRONGER WINDS IN THE MID AND UPPER ATMOSPHERE TO SPREAD ACROSS
THE AREA. WEAK SHORT WAVE MOVING EAST OUT OF NEW MEXICO HAS HELPED A
THUNDERSTORM TO DEVELOP OVER CIMARRON COUNTY THIS AFTERNOON. SOME
OTHER STORMS MAY STILL DEVELOP IN THE NORTHERN CWA BEHIND THE OLD
COLD FRONT...SO WILL CONTINUE WITH POPS FOR THIS AREA AND MAYBE WILL
EVEN EXPAND THEM A LITTLE.

WINDS MAY GET QUITE STRONG AHEAD OF THE NEXT UPPER LEVEL TROUGH
MOVING SOUTHEAST THROUGH THE NORTHWEST U.S. INTO THE CENTRAL ROCKIES
BY WEDNESDAY NIGHT. 700 MB GRADIENT GETS PRETTY TIGHT AND THERE ALSO
APPEARS TO BE SOME DOWNWARD MOTION WITHIN THIS ZONE OF STRONGER 700
MB WINDS BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. WE
MAY NEED TO CONSIDER A WIND ADVISORY FOR THIS TIME FRAME DURING LATER
SHIFTS.

THIS STRONG UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS THURSDAY AFTERNOON INTO
THURSDAY NIGHT. BELIEVE THAT THIS WAVE WILL MOVE TOO FAR NORTH AND
WILL DRAG TOO MUCH DRY AIR ON THE SOUTH SIDE OF IT ACROSS THE
PANHANDLES FOR THUNDERSTORMS TO DEVELOP. COLD FRONT ALSO MOVES
THROUGH THURSDAY AFTERNOON INTO THE EVENING...SO TEMPERATURES SHOULD
BE COOLER ON FRIDAY IN THIS NEW AIR MASS. MODELS WANT TO BRING 30
KNOT SUSTAINED WINDS OR HIGHER ACROSS THE AREA ON THURSDAY
AFTERNOON JUST AHEAD OF THE COLD FRONT. AT THIS TIME...IT LOOKS LIKE
THE UPPER LEVEL GRADIENT IS PRETTY TIGHT WITH THE JET MOVING
OVERHEAD. SO IF THERE IS SOME DOWNWARD MOTION WITHIN THIS ZONE OF
STRONGER WINDS...THEN THERE COULD BE SOME VALIDITY TO THIS SCENARIO.

UPPER LEVEL HEIGHTS SLOWLY START TO BUILD OVER THE PANHANDLES
ONCE AGAIN LATE THIS WEEKEND INTO EARLY NEXT WEEK. THEREFORE...A
WARMING TREND WILL BE IN THE FORECAST ALONG WITH DRY CONDITIONS.

OVERALL IT LOOKS LIKE A LOT MORE WIND AND VERY LITTLE CHANCES OF
RAIN OVER THE NEXT 7 DAYS.

&&

.FIRE WEATHER...
WILL KEEP RED FLAG WARNING GOING THROUGH MOST OF THIS EVENING AS
WINDS ARE EXPECTED TO STAY UP AND THE RELATIVE HUMIDITY WILL BE SLOW
TO RECOVER. FIRE WEATHER WATCH LOOKS GOOD FOR WEDNESDAY AS DRY
SOUTHWEST WINDS WILL RETURN TO THE ENTIRE AREA. WINDS WILL ALSO BE
STRONG AHEAD OF A STRENGTHENING UPPER LEVEL STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60 102  63  95  57 /   5   5   5   5   5
BEAVER OK                  59 101  63  95  54 /  30  10  10  10  10
BOISE CITY OK              57  98  55  91  52 /  20  10  10  10  10
BORGER TX                  66 100  65  93  59 /  10   5   5  10   5
BOYS RANCH TX              58 102  60  91  56 /  10   5   5   5   5
CANYON TX                  59 103  62  97  56 /   5   5   5   5   5
CLARENDON TX               68 104  69 100  59 /  10   5   5   5   5
DALHART TX                 51  98  55  91  52 /  10   5   5  10   5
GUYMON OK                  58 103  60  94  54 /  20  10   5  10  10
HEREFORD TX                58 100  60  91  54 /   5   5   5   5   5
LIPSCOMB TX                62 103  68  98  57 /  20  10   5  10  10
PAMPA TX                   67 100  66  96  58 /  10   5   5  10   5
SHAMROCK TX                70 104  73 100  63 /  10   5   5  10  10
WELLINGTON TX              72 105  72 101  66 /  10   5   5   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
     OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

17/15
Hazardous weather outlook, Jun 3, 12:00 PM CST, 3 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 3 2008

OKZ001>003-TXZ001>020-041100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM OVER THE CENTRAL AND
SOUTHERN PARTS OF THE TEXAS PANHANDLE. HOT TEMPERATURES...LOW
RELATIVE HUMIDITIES...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS.

BY THIS EVENING...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF A STALLED COLD FRONT...ESPECIALLY OVER THE
OKLAHOMA PANHANDLE AND THE EXTREME NORTHERN TEXAS PANHANDLE. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT.

FINALLY...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO
THE BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND EVENING
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...AND ELEVATED FIRE
CONDITIONS COULD PERSIST INTO THURSDAY ACROSS THE AREA AS DRY
FUELS...LOW AFTERNOON RELATIVE HUMIDITY VALUES...AND BREEZY TO
WINDY CONDITIONS REMAIN OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS...ESPECIALLY
OVER THE OKLAHOMA PANHANDLE AND EXTREME NORTHEAST TEXAS PANHANDLE...
SHOULD MONITOR THIS SITUATION FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON THROUGH THIS EVENING.

JORDAN

In the hours before

Special weather statement, Jun 3, 1:31 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT TUE JUN 3 2008

OKZ001-032030-
CIMARRON OK-
231 PM CDT TUE JUN 3 2008

...STRONG THUNDERSTORMS IN WESTERN CIMARRON COUNTY...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FELT MOVING NORTHEAST AT 15
MPH.  OTHER DEVELOPING THUNDERSTORMS WERE LOCATED WEST AND SOUTHWEST
OF KENTON...ALSO MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 159 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

38 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
June 3, 3:03 PM CST
Where
Texas County, 11 mi N of Texhoma
Measured
0.88 in hail
Reported by
Public
Coordinates
36.659, -101.780

Hail, Texas

When
June 3, 3:17 PM CST
Where
Texas County, 11 mi N of Texhoma
Measured
1 in hail
Reported by
Public
Coordinates
36.659, -101.780

Hail, Texas

When
June 3, 3:35 PM CST
Where
Texas County, Goodwell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.600, -101.630

Hail, Texas

When
June 3, 3:40 PM CST
Where
Texas County, 8 mi N of Goodwell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.716, -101.630

The hail was reportedly covering the ground.

Hail, Texas

When
June 3, 3:45 PM CST
Where
Texas County, Guymon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.680, -101.480

Hail, Texas

When
June 3, 3:45 PM CST
Where
Texas County, Guymon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.680, -101.480

Hail, Texas

When
June 3, 3:47 PM CST
Where
Texas County, Guymon
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.680, -101.480

Hail, Texas

When
June 3, 3:47 PM CST
Where
Texas County, Guymon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.680, -101.480

Thunderstorm Wind, Texas

When
June 3, 3:54 PM CST
Where
Texas County, Guymon
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.680, -101.480

The strong thunderstorm winds broke off several tree limbs up to three inches in diameter.

Hail, Texas

When
June 3, 4:06 PM CST
Where
Texas County, 12 mi E of Guymon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.680, -101.263

The hail was reported along U.S. Highway 412 east of Guymon.

Hail, Texas

When
June 3, 4:15 PM CST
Where
Texas County, Hardesty
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.620, -101.200

Hail, Beaver

When
June 3, 4:29 PM CST
Where
Beaver County, 4 mi W of Bryans Corner
Measured
1.75 in hail
Reported by
Public
Coordinates
36.620, -100.892

Hail, Beaver

When
June 3, 4:30 PM CST
Where
Beaver County, 7 mi WNW of Bryans Corner
Measured
1 in hail
Reported by
Public
Coordinates
36.659, -100.937

Hail, Beaver

When
June 3, 4:30 PM CST
Where
Beaver County, 5 mi WNW of Bryans Corner
Measured
1 in hail
Reported by
Public
Coordinates
36.648, -100.903

Hail, Beaver

When
June 3, 4:30 PM CST
Where
Beaver County, 5 mi W of Bryans Corner
Measured
2 in hail
Reported by
Public
Coordinates
36.620, -100.910

Hail, Beaver

When
June 3, 4:33 PM CST
Where
Beaver County, 7 mi W of Gray
Measured
1.75 in hail
Reported by
Public
Coordinates
36.550, -100.946

Hail, Beaver

When
June 3, 4:33 PM CST
Where
Beaver County, 5 mi WSW of Bryans Corner
Measured
1.5 in hail
Reported by
Public
Coordinates
36.592, -100.903

Hail, Beaver

When
June 3, 4:38 PM CST
Where
Beaver County, 4 mi WSW of Bryans Corner
Measured
1.75 in hail
Reported by
Public
Coordinates
36.598, -100.887

Hail, Beaver

When
June 3, 4:40 PM CST
Where
Beaver County, 2 mi WNW of Gray
Measured
1.38 in hail
Reported by
Public
Coordinates
36.561, -100.853

Hail, Beaver

When
June 3, 4:40 PM CST
Where
Beaver County, 2 mi ENE of Bryans Corner
Measured
0.88 in hail
Reported by
Public
Coordinates
36.631, -100.787

Hail, Beaver

When
June 3, 4:42 PM CST to 4:46 PM CST
Where
Beaver County, 2 mi E of Bryans Corner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.784

Hail, Beaver

When
June 3, 4:42 PM CST
Where
Beaver County, 3 mi W of Bryans Corner
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -100.874

Hail, Beaver

When
June 3, 4:45 PM CST
Where
Beaver County, 1 mi SSW of Bryans Corner
Measured
0.75 in hail
Reported by
Public
Coordinates
36.607, -100.827

Hail, Beaver

When
June 3, 4:46 PM CST to 4:48 PM CST
Where
Beaver County, 2 mi E of Bryans Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.784

Hail, Beaver

When
June 3, 4:55 PM CST
Where
Beaver County, Balko
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.630, -100.680

Hail, Beaver

When
June 3, 4:59 PM CST
Where
Beaver County, 8 mi NNW of Logan
Measured
2.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.677, -100.275

The large hail broke the west-facing window of the home.

Hail, Beaver

When
June 3, 5:10 PM CST
Where
Beaver County, 2 mi S of Gate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.821, -100.050

Hail, Beaver

When
June 3, 5:12 PM CST
Where
Beaver County, 9 mi NNW of Logan
Measured
3.75 in hail
Reported by
Public
Coordinates
36.690, -100.282

Hail, Beaver

When
June 3, 5:15 PM CST
Where
Beaver County, 4 mi N of Slapout
Measured
2.5 in hail
Reported by
Public
Coordinates
36.678, -100.120

Hail, Beaver

When
June 3, 5:15 PM CST
Where
Beaver County, 7 mi NNE of Slapout
Measured
1.75 in hail
Reported by
Public
Coordinates
36.714, -100.072

Hail, Beaver

When
June 3, 5:20 PM CST
Where
Beaver County, 8 mi NW of Slapout
Measured
3.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
36.702, -100.222

The large hail broke the windshield on a vehicle and also caused roof damage on a home.

Hail, Beaver

When
June 3, 5:30 PM CST
Where
Beaver County, 7 mi NW of Slapout
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.692, -100.209

The Emergency Manager for Beaver County relayed a delayed report of large hail from the trained spotter.

Hail, Beaver

When
June 3, 5:30 PM CST
Where
Beaver County, 8 mi NW of Slapout
Measured
2.5 in hail
Reported by
Public
Coordinates
36.702, -100.222

Hail, Beaver

When
June 3, 5:30 PM CST
Where
Beaver County, 7 mi NNE of Slapout
Measured
0.75 in hail
Reported by
Public
Coordinates
36.714, -100.072

Hail, Beaver

When
June 3, 5:31 PM CST
Where
Beaver County, 8 mi NW of Slapout
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.702, -100.222

Hail, Beaver

When
June 3, 5:35 PM CST
Where
Beaver County, 7 mi N of Slapout
Measured
2.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
36.721, -100.120

The large hail reportedly broke windows and also dented the siding on a home.

Hail, Beaver

When
June 3, 5:40 PM CST
Where
Beaver County, 6 mi N of Slapout
Measured
1.75 in hail
Property damage
$6,000
Reported by
Public
Coordinates
36.707, -100.120

The large hail broke windows and also damaged the vinyl siding of the home.

Hail, Beaver

When
June 3, 5:44 PM CST
Where
Beaver County, 7 mi SSE of Gate
Measured
1.5 in hail
Reported by
Public
Coordinates
36.756, -100.002

Hail, Beaver

When
June 3, 5:44 PM CST
Where
Beaver County, 7 mi NE of Slapout
Measured
1 in hail
Reported by
Public
Coordinates
36.692, -100.031

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110004, 110005, 110006, 110007, 110008, 110009, 110010, 110011, 110012, 110013, 110014, 110015, 110016, 110017, 110018, 110019, 110020, 110021, 110022, 110023, 110024, 110025, 110026, 110027, 110028, 110029, 110030, 110031, 110032, 110033, 110034, 110035, 110036, 110037, 110038, 110039, 110040, 110041, 110042.